Banner Health Services  

Osteoporosis drugs and dental problems

 

Allison Perrin, MD, Geriatrics Fellow at Banner Good Samaritan Medical Center answered this question. It was reviewed by Gary Salzman, MD, Geriatric Fellowship director at Banner Good Samaritan Medical Center.

Question: I have been osteopenic for years now (I had osteoporosis at 36 years old and treated with Fosamax). Now I am told I have more loss of bone and should take Fosamax again. I am worried by reports of jaw bone problems caused by Fosamax.  I have started taking calcium with Vitamin D again.

Answer: It is not typical to have a diagnosis of osteoporosis at 36 years of age.  Bones reach their peak density at age 30 and osteoporosis is usually not diagnosed until after menopause in women.  Someone diagnosed this early should be evaluated for secondary (other) causes of osteoporosis; including thyroid disease, hyperparathyroidism, Vitamin D deficiency or celiac sprue. If a secondary diagnosis has not been made and corrected, the bones will continue to weaken despite medicines such as Fosamax.

Osteonecrosis of the jaw is a very rare complication of using medications such as Fosamax, Actonel, Boniva, and Reclast.  When it does occur, it is more commonly associated with IV medications and occurs during the treatment period. It is doubtful that this is the cause of your dental problems.

It is important to take enough calcium and Vitamin D.  The National Osteoporosis Foundation’s recommendations are 1200 mg of calcium and 800-1000 IU of Vitamin D per day. 

If secondary causes are ruled out, then treatments options would include estrogen or using Fosamax or that class of drugs. It is very important that you not treat yourself, and to discuss these issues and further treatment of your osteoporosis with your primary care physician who may ask that you see an endocrinologist.

 

Page Last Modified: 02/22/2010
Follow Us:  
Facebook IconPinterestTwitter IconYouTube Icon
 
 
 
Jump to top links